Are sweats linked to vitamin D?
I read your column every day and enjoy it very much. I'll be looking for a response from you.
DEAR READER: Vitamin D is a fat-soluble essential nutrient required for the growth and development of strong teeth and bones and for the absorption of calcium and phosphorous from the intestines. It is available in fortified milk products, egg yolks, salmon, tuna and other foods. A common source of supply is through exposure to the sun, followed by dietary supplements. In fact, one of the greatest supplemental sources is cod-liver oil (the stuff your mother made you take as a child), which contains 1,360 IU per tablespoon. According to the Office of Dietary Supplements and the National Institutes of Health, a 71-year-old female should take 800 IU daily. The tolerable upper intake level for adults is 4,000 IU daily. There is still debate regarding proper dosage, with some researchers saying that higher amounts are safe and appropriate.
Excesses can cause diarrhea, constipation, drowsiness, weakness and more. Deficiency can result in osteoporosis, fractures and rickets in children. So the question arises as to why your doctor wants you on 2,000 IU daily. Do you have a parathyroid gland disorder; a family risk of colon cancer or type 2 diabetes or heart disease; osteomalacia (a softening of the bones); osteopenia; or osteoporosis and don't want to take a bisphosphonate because of potential side effects?
To my knowledge, sweating isn't linked with excessive vitamin D intake. Instead, it may be a sign of a hormonal condition, infection, cancer or an anxiety disorder, although each person responds to prescription medication and supplements in a different manner. On the other hand, simvastatin has been linked to a feverish feeling, nausea, loose stool and more. Whatever the cause, your drenching sweats may be a sign that something is going on. Follow up with your primary-care physician, who may order some routine laboratory testing. Be sure to ask whether your medication might be the cause. I understand that you have been on the drug for years, but hormonal changes occur in our bodies constantly. They don't stop when we reach middle or adult age. If there is a connection, he or she can switch you to something else and solve your problem.
Readers who would like additional information can order my Health Reports "Vitamins and Minerals" and "Osteoporosis" by sending a self-addressed stamped No. 10 envelope and a $2 check or money order for each report made payable to Newsletter and mailed to Newsletter, P.O. Box 167, Wickliffe, OH 44092-0167. Be sure to mention the title(s) or print an order form off my website's direct link at www.AskDrGottMD.com/order_form.pdf.
Dr. Peter H. Gott is a retired physician and the author of several books, including "Live Longer, Live Better," "Dr. Gott's No Flour, No Sugar Diet" and "Dr. Gott's No Flour, No Sugar Cookbook," which are available at most bookstores or online. His website is www.AskDrGottMD.com
Copyright 2010, United Feature Syndicate, Inc.
If readers would like to contact Dr. Gott, they may write him through your newspaper or send their mail directly to Dr. Gott c/o United Media, 200 Madison Ave., 4th fl., New York, NY 10016. However, if readers want to request a newsletter, they should write to the Ohio address.